1. WHAT’S THE DIFFERENCE BETWEEN WAXING AND SUGARING?
With all the different kinds of hair removal on the menu, it can get confusing to navigate what is what and which one is right for you. Here’s a quick rundown.
“Waxing when you use a warm resin base that is applied to an area and then removed either with a strip or let dry and removed on its own, taking hairs out by the root,” explains esthetician Marta Grochowska of New York City’s Haven Spa. On the other hand, “sugaring is a warm sugar and lemon mix that’s applied to the skin and rolled across, thereby removing the hairs,” she adds.
2. WILL WAXING HURT MY SKIN?
“If you’re very prone to breakouts, especially if you have acne mechanica, you should consider other options like electrolysis or laser,” advises Grochowska. (See #4 on this list for why your acne treatments are always necessary to disclose.)
More serious medical conditions, too, can play a part in whether waxing negatively affects you. “If you have an autoimmune disease like lupus, your skin is way more sensitive to getting burned or irritated,” warns Dr. Joyce Imahiyerobo-Ip, board certified dermatologist and consultant for HydroPeptide. If you’re not sure whether your skin could be at risk, especially if you plan on doing a wax at home without an esthetician’s expertise, consult with a dermatologist first.
3. WILL THE HAIR GROW BACK THICKER?
“The hair generally grows back the same — though everyone seems to have their own theory or old wives tale about it,” says Grochowska, who adds that generally, most people find that long-term waxing results in less regrowth. That said, the hair “will seem thicker if it’s broken than if it’s removed at the root” because it won’t have a tapered end.
4. CAN MY SKINCARE ROUTINE AFFECT HOW THE WAX WORKS?
Listen up! “Topical treatments like Retin-A and Differin thin the skin, making it much more sensitive and prone to tears and peeling,” warns Grochowska. But these aren’t the only meds you should be mindful of before getting a wax, oral medications can put you at risk, too: “Accutane and many antibiotics will make your skin hypersensitive.”